Imodium

Why Some Opioid Users are Overdosing on a Diarrhea Drug

Heroin and Pain Prescription Users Turning to OTC Diarrhea Drugs

With the recent increases in opioid abuse across the country, there's been a simultaneous increase in constipation and diarrhead drug purchases. Opioids have a reputation for causing stomach cramps, constipation, diarrhea, blotting and numerous other side effects.

Many are finding ways to deal with these inconvenient side effects through more medication, but it didn’t take long for people to ask the question, if a drug that makes you constipated gets you high what happens if you abuse the drug that fixes your constipation?

The answer to opioid induced constipation, ironically, is another opioid called Loperamide. Most commonly known by the brand name Imodium. Whilst used as a harmless solution to an inconvenient problem by millions of people without issues, there is a disturbing trend in diarrhea drug overdose appearing.

Taken in its recommended dose Loperamide does as advertised, relieves diarrhea. However, when it is taken in much higher doses, tens or even hundreds at a time, Loperamide has the effect of easing the withdrawal symptoms of other opioid abuse and can even produce its own high.

Unlike opioids where the supply is tightly controlled often forcing the users to turn to illegal supply Loperamide can be easily obtained over the counter and without prescription. Loperamide is also extremely cheap, 400 tablets can be purchased for as little as $10 over the internet with no restrictions or checks. This makes it easy to obtain large quantities and is risk free when compared with the alternatives of tightly controlled or illegal drugs.

How do they work?

Opioids traditionally used as painkillers have their unique effect because they reach the brain and directly affect its chemistry. Loperamide typically doesn’t do this as the body produces a naturally occurring protein that flushes the drug out of the brain. However, when unusually large amounts of the Loperamide are taken as in the case of diarrhea drug overdose then the body cannot keep up and is unable to flush the drug away. Once this happens the drug is able to flood the brains opioid receptors producing the high.

Dangers of abuse

As this type of abuse is relatively new the long-term effects on the brain are unknown. Like other opioid drugs though the side effects red very much the same, reduced breathing and drowsiness.

Loperamide also has another highly dangerous effect. The drug can affect calcium how the body uses calcium. This can be deadly as calcium helps regulate heart rate. Diarrhea drug overdose can lead to an irregular heart rate or arrhythmia.

What can be done?

Like all drug abuse issues the answer is never simple or a guaranteed fix. The simple route would be to restrict the amount of loperamide people can buy, this can be done by requiring stores to check ID similar to the way in which some cough syrups are controlled. There is however the danger that this will push the problem underground and into the illegal market much like happened when controls on opioid painkillers were tightened. 

Another danger of restricting the ability to abuse Loperamide is that like painkiller controls it may push people to illegal and dangerous alternatives like fentanyl or even heroin.

Ultimately the goal must be to push people toward treatment rather than an alternative type of abuse, only then can true progress be made.